UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstracts for References 7,10,11,16

of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'

7
TI
Symptomatic cardiotoxicity with high-dose 5-fluorouracil infusion: a prospective study.
AU
Akhtar SS, Salim KP, Bano ZA
SO
Oncology. 1993;50(6):441.
 
Cardiotoxicity with 5-fluorouracil (5-FU) therapy has been reported to range from asymptomatic EKG abnormalities to fatal myocardial infarction. We report a prospective study in 100 consecutive patients receiving 5-FU infusion in combination with other chemotherapeutic agents or alone for the treatment of different malignancies with the aim of identifying patients who develop symptomatic cardiotoxicity. Patients with a history of cardiac illness, abnormal EKG or cardiac enzyme levels were excluded. Patients were observed during the total period of infusion, daily EKG was performed on asymptomatic patients, those who developed cardiotoxicity were monitored till symptom-free for 24 h. Eight patients developed symptoms suggestive of cardiotoxicity. Pain was the commonest symptom (5/8), followed by palpitation and sweating. Three patients developed EKG abnormalities and 1 went into cardiogenic shock. Time to toxicity ranged from 18 to 30 h (mean 24 +/- 3.7 h) and serial cardiac enzyme levels remained normal in all patients. The symptoms reversed immediately on cessation of the treatment in most of the patients (7/8). Time to recovery ranged from 5 to 60 min (mean 19.28 +/- 19.6 min). There was no recorded death due to toxicity. We conclude that 5-Fu infusion is associated with a significant risk of symptomatic cardiotoxicity. Concomitant chemotherapeutic agents, received by all the affected patients, may have a contributory effect too. Cardiotoxicity seems to be completely reversible, particularly in patients without underlying cardiac disease. The patients should be informed about the symptoms and the condition recognised and managed immediately.
AD
Department of Medical Oncology, SK Institute of Medical Sciences, Soura, Srinagar.
PMID
10
TI
High incidence of angina pectoris in patients treated with 5-fluorouracil. A planned surveillance study with 102 patients.
AU
Wacker A, Lersch C, Scherpinski U, Reindl L, Seyfarth M
SO
Oncology. 2003;65(2):108.
 
OBJECTIVE: Angina pectoris, arrhythmic sudden death and myocardial infarction, all these cardiac events have occasionally been reported during 5-fluorouracil (5-FU) chemotherapy. Underlying mechanisms leading to these events are unknown; damage to the myocytes or vasospasms have been discussed.
METHODS: 102 consecutive and unselected patients were monitored with 12-lead ECG, echocardiography and radionuclide ventriculography prior to the first cycle of 5-FU chemotherapy and 3 months from baseline.
RESULTS: 19% of the patients developed reversible symptoms of angina pectoris during treatment which lasted up to 12 h after cessation of the infusion. Most of the 19 patients showed corresponding ECG changes. 6 out of the 19 patients with severe angina pectoris had subsequent coronary angiography. In none of these patients the coronary angiography showed coronary artery disease, but it showed low ventricular function (ejection fraction<50%) in 2 patients. The ejection fraction did not increase over time. Arrhythmias were screened for withHolter monitoring during 5-FU chemotherapy. The frequency of bradycardia and ventricular extrasystoles increased significantly (p<0.05) during treatment compared to arrhythmias in Holter monitoring 3 months later. Furthermore the Qtc time in the ECG 3 months later was significantly prolonged (p<0.05) compared to baseline values.
CONCLUSIONS: The incidence of angina pectoris in patients during 5-FU treatment seems higher than previously suspected. As myocardial ischemia can be fatal, attentiveness to these symptoms and immediate treatment are crucial.
AD
I. Medizinische Klinik und Deutsches Herzzentrum, Klinikum rechts der Isar, Technische Universität München, München, Deutschland. wacker@dhm.mhn.de
PMID
11
TI
Fluorouracil induces myocardial ischemia with increases of plasma brain natriuretic peptide and lactic acid but without dysfunction of left ventricle.
AU
Jensen SA, Hasbak P, Mortensen J, Sørensen JB
SO
J Clin Oncol. 2010;28(36):5280. Epub 2010 Nov 15.
 
PURPOSE: Fluorouracil (FU) is a cornerstone of colorectal cancer treatment; however, it has clinical and subclinical influence on the heart. This study aimed to clarify the pathophysiology, risk factors, and long-term effects of FU cardiotoxicity.
PATIENTS AND METHODS: The study prospectively accrued colorectal cancer patients (n=106) completely resected and adjuvantly treated with FU and oxaliplatin according to the FOLFOX4 regimen (infusional FU, folinic acid, and oxaliplatin). Serial measurements were made of systolic and diastolic features of the left ventricle by radionuclide ventriculography, plasma levels of N-terminal pro-brain natriuretic peptide (NT-proBNP), lactic acid, and ECG before chemotherapy, immediately after a treatment infusion, and at follow-up 2 weeks after cessation of the intended 12 treatment courses and were further evaluated by multivariate regression analysis that included cardiovascular history and its risk factors.
RESULTS: In the entire cohort, NT-proBNP significantly increased from baseline 14.5±3.2 pmol/L (mean±standard error) to 28.3±5.3 pmol/L during FU therapy (P<.001). Nine patients (8.5%) with cardiotoxicity had significantly higher NT-proBNP of 55.3±40.8 pmol/L compared with 25.4±4.1 pmol/L in those without (P<.001). In multivariate analysis, the FU-induced rise of NT-proBNP was significantly higher in females (P<.001). Plasma lactic acid significantly increased from baseline (1.3±0.1 mmol/L to 1.8±0.1 mmol/L) during FU therapy (P<.001). Left ventricular ejection fraction at baseline of 0.66±0.01 remained unchanged at 0.65±0.01 during FU therapy and 0.66±0.01 at follow-up (P=.4).
CONCLUSION: FU therapy generally induces myocardial neuroendocrine changes with increasing plasma NT-proBNP and lactic acid but without long-term dysfunction of the left ventricle. The usability of NT-proBNP as a predictive marker for FU cardiotoxicity remains to be clarified.
AD
Rigshospitalet, Copenhagen University Hospital, and Department of Oncology 5073, University of Copenhagen, 9 Blegdamsvej, Copenhagen, DK-2100, Denmark. soren.a.jensen@mail.tele.dk
PMID
16
TI
Continuous ambulatory ECG monitoring during fluorouracil therapy: a prospective study.
AU
Rezkalla S, Kloner RA, Ensley J, al-Sarraf M, Revels S, Olivenstein A, Bhasin S, Kerpel-Fronious S, Turi ZG
SO
J Clin Oncol. 1989;7(4):509.
 
Although there have been anecdotal reports of cardiac toxicity associated with fluorouracil (5-FU) therapy, this phenomenon has not been studied in a systematic fashion. We prospectively performed continuous ambulatory ECG monitoring on 25 patients undergoing 5-FU infusion for treatment of solid tumors in order to assess the incidence of ischemic ST changes. Patients were monitored for 23 +/- 4 hours before 5-FU infusion, and 98 +/- 9 hours during 5-FU infusion. Anginal episodes were rare: only one patient had angina (during 5-FU infusion). However, asymptomatic ST changes (greater than or equal to 1 mm ST deviation) were common: six of 25 patients (24%) had ST changes before 5-FU infusion v 17 (68%) during 5-FU infusion (P less than .002). The incidence of ischemic episodes per patient per hour was 0.05 +/- 0.02 prior to 5-FU infusion v 0.13 +/- 0.03 during 5-FU infusion (P less than .001); the duration of ECG changes was 0.6 +/- 0.3 minutes per patient per hour before 5-FU v 1.9 +/- 0.5 minutes per patient per hour during 5-FU (P less than .01). ECG changes were more common among patients with known coronary artery disease. There were two cases of sudden death, both of which occurred at the end of the chemotherapy course. We conclude that 5-FU infusion is associated with a significant increase in silent ST segment deviation suggestive of ischemia, particularly among patients with coronary artery disease. The mechanism and clinical significance of these ECG changes remain to be determined.
AD
Department of Medicine, Harper Hospital, Detroit, MI 48201.
PMID